Pennsylvania, 2014

Flooding in Pennsylvania, May 1, 2014

May 1, 2014 · NWS CTP · 3 events in 3 counties and zones

A very moist southerly flow originating from the Gulf of Mexico combined with a slow-moving low pressure system over the Upper Midwest and Great Lakes produced heavy rainfall (3-5+ inches) across southeastern Pennsylvania over a two-day period. Minor flood stages were exceeded on the Conestoga River at Lancaster and Swatara Creek at Hershey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A very moist southerly flow originating from the Gulf of Mexico combined with a slow-moving low pressure system over the Upper Midwest and Great Lakes produced heavy rainfall (3-5+ inches) across southeastern Pennsylvania over a two-day period. Minor flood stages were exceeded on the Conestoga River at Lancaster and Swatara Creek at Hershey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 30, 10:29 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 30, 10:29 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1129 PM EDT WED APR 30 2014

.SYNOPSIS...
A LARGE UPPER LEVEL LOW OVER THE NORTHERN PLAINS WILL MAKE SLOW
EASTWARD PROGRESS INTO THE GREAT LAKES REGION BY TONIGHT. AT THE
SURFACE...A COLD FRONT WILL ADVANCE ACROSS THE APPALACHIANS BY
THIS EVENING...AND THEN CONTINUE TO MOVE SLOWLY OFF THE EAST COAST
OVERNIGHT. DEEP LOW LEVEL MOISTURE TRANSPORTED NORTHWARD FROM THE
GULF OF MEXICO AHEAD OF THE COLD FRONT WILL SUPPORT WIDESPREAD
MODERATE TO HEAVY RAINFALL THROUGH TONIGHT. FLOOD WATCHES REMAIN
IN EFFECT FOR SOUTHEASTERN PORTIONS OF THE KEYSTONE STATE THROUGH
THURSDAY MORNING.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BACK EDGE OF DEEP LAYER MOISTURE FINALLY CLEARING MY EASTERN
COUNTIES AFTER BRINGING ANOTHER 1+ INCHES OF RAIN TO WATER LOGGED
AREAS OF ADAMS/YORK/LANCASTER COUNTIES...AS WELL AS DAUPHIN AND
LEBANON AND PARTS OF SCHUYLKILL FOR GOOD MEASURE. EXCESSIVE RUNOFF
CONTINUES AND WIDESPREAD ROAD CLOSURES WILL CONTINUE FOR SEVERAL
MORE HOURS OVER THESE AREAS...AND WARNINGS REMAIN IN EFFECT
THROUGH 145 AM/200 AM EDT.

MEANWHILE...COLD FRONT IS APPROACHING THE CENTRAL MOUNTAINS FROM
THE WEST AS SLOW MOVING UPPER LOW CENTER OVER THE UPPER MIDWEST
CONTINUES TO THROW SPOKES OF VORTICITY TOWARDS THE OHIO VALLEY.
ADDITIONAL QUARTER INCH TO LOCALLY HALF INCH (UPPER CEILING)
AMOUNTS MAY BE FOUND FROM THE WEST CENTRAL TO THE NORTHWEST
MOUNTAINS. SHOWERS WILL DIMINISH FROM WEST TO EAST AFTER MIDNIGHT
AS THE COLD FRONT PROGRESSES EASTWARD.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE CLOSED H5 LOW LIFTS NEWD ACROSS THE GREAT LAKES INTO THE ST.
LAWRENCE VALLEY ON DAY 2. MODEL DATA SUPPORTS SCATTERED SHOWER
ACTIVITY WITH LGT AMTS IN MUCH DRIER CYCLONIC FLOW REGIME.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UPPER LOW RESPONSIBLE FOR RAINY CONDITIONS THIS MIDWEEK WILL SLIDE
NE ALONG THE ST LAWRENCE SEAWAY FRI INTO SAT...BUT BROAD TROUGH
WILL REMAIN PERSISTENT OVER GREAT LAKES THROUGH THE WEEKEND. THIS
WILL KEEP THE WEATHER SOMEWHAT UNSETTLED OVER PA...ESP NW
HALF...AS WEAK WAVES SLIDING THROUGH MAIN FLOW COMBINED WITH
LIMITED INSTABILITY DUE TO COOL AIR ALOFT TO KEEP MENTION OF SCT
LIGHT SHOWERS IN THE FORECAST FOR SEVERAL DAYS. BEST PROB FOR MORE
WIDESPREAD /BUT MAINLY LIGHT/ SHOWERS WILL BE SUNDAY AS A STRONGER
WAVE/CLIPPER PUSHES THROUGH. TEMPS DURING THIS PERIOD WILL BE
SEVERAL DEGREES BELOW NORMAL IN PERSISTENT W/NW FLOW...WITH BREEZY
CONDITIONS ON FRI FOLLOWED BY AN EVEN STIFFER WIND SAT NIGHT INTO
MON.

ONCE THE CLIPPER SLIDES THROUGH...A BROAD RIDGE OVER CENTRAL U.S.
WILL WORK ITS WAY EASTWARD...BRINGING A PERIOD OF MORE SETTLED
WEATHER FOR MON NIGHT-WED WITH TEMPERATURES GRADUALLY MODIFYING
BACK TO SEASONAL NORMALS.

NEXT MIDWEEK COULD AGAIN BRING UNSETTLED WEATHER AS A WARM FRONT
LIFTS THROUGH THE OHIO VALLEY...WITH SHOWERS LIKELY ALONG WITH A
NOTICEABLE WARMUP FOR LATE WEEK.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...

OCCLUSION IS ENTERING WESTERN PA AS OF 11PM/03Z. THE FRONT WILL
MOVE SLOWLY EAST...KEEPING A MOIST SRLY FLOW OVER THE REGION
ALONG WITH WIDESPREAD MVFR/IFR INTO THE OVERNIGHT WITH ON AND OFF
SHOWERS.

THE WIND WILL TURN TO A LIGHTLY DRIER SOUTHWESTERLY DIRECTION
BEHIND THE FRONT. ALL TERMINALS WILL BEGIN TO IMPROVE LATE TONIGHT
OR ON THURSDAY MORNING...WITH CONDITIONS IMPROVING TO VFR AT ALL
SITES BY MID TO LATE MORNING THURSDAY.

.OUTLOOK...

.THU...IMPROVING CONDS AFTER AM LOW CIGS/RAIN.

.FRI...NO SIG WX EXPECTED.

.SAT-SUN...SCT SHRA POSS W/ CFROPA.

.MON...NO SIG WX EXPECTED.

&&

.HYDROLOGY...
OBSERVED RAINFALL AMOUNTS OF 2 TO 3.5 INCHES SO FAR ACROSS LOWER
SUSQUEHANNA VALLEY...WITH RADAR ESTIMATES SUGGESTING IN EXCESS OF
4-5" OVER EXTREME LANCASTER COUNTY. CONCERN FOR FLOODING/FLASH
FLOODING CONTINUES THROUGH LATE TONIGHT.

FLWS ISSUED LATE THIS AFTERNOON FOR SWATARA CREEK AT HARPER
TAVERN...CONESTOGA RIVER AT LANCASTER...ADDITIONAL POINTS MAY BE
ISSUED WITH THE MID EVENING UPDATE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ026>028-035-036-
049>053-056>059-063>066.

&&

SYNOPSIS...GARTNER/STEINBUGL
NEAR TERM...DEVOIR/GARTNER
SHORT TERM...GARTNER/STEINBUGL
LONG TERM...RXR
AVIATION...LA CORTE
HYDROLOGY...
Hazardous weather outlook, Apr 30, 12:17 PM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
117 PM EDT WED APR 30 2014

PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-046-
011730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
117 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAINFALL IS POSSIBLE THROUGH TONIGHT WHICH COULD LEAD TO
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...PONDING OF
WATER...RAINFALL MEASUREMENTS OR OTHER SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ026>028-035-036-049>053-056>059-063>066-011730-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
117 PM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...PONDING OF
WATER...RAINFALL MEASUREMENTS OR OTHER SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GARTNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lancaster

When
May 1, 12:00 AM EST to 1:25 PM EST
Where
Lancaster County, 1.02 mi SSE of Rothsville to 1.15 mi SW of West Lancaster
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.136, -76.243

The Conestoga River at Lancaster reached minor flood stage during the predawn hours and crested at 11.63 ft. at 1100 AM EDT. The river fell below flood stage by the early afternoon.

Flood, Lebanon

When
May 1, 12:00 AM EST to 5:00 PM EST
Where
Lebanon County, 3.24 mi WSW of East Hanover to 1 mi WNW of Syner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.378, -76.634

The Swatara Creek at Hershey reached minor flood stage shortly after daybreak and crested at 7.08 ft. in the early afternoon. The creek fell below flood stage during the evening.

Flood, Dauphin

When
May 1, 12:00 AM EST to 5:00 PM EST
Where
Dauphin County, 3.55 mi WNW of Syner to 4.88 mi WSW of Campbelltown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.365, -76.644

The Swatara Creek at Hershey reached minor flood stage shortly after daybreak and crested at 7.08 ft. in the early afternoon. The creek fell below flood stage during the evening.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510639, 510652, 510658.